Minnesota, 2016

Heat in Minnesota, July 21 to 22, 2016

July 21 to 22, 2016 · NWS ARX · 7 events in 7 counties and zones

A two day period of heat and humidity affected southeast Minnesota in the middle of July. Heat indices on the 21st and 22nd topped out between 105 and 115.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A two day period of heat and humidity affected southeast Minnesota in the middle of July. Heat indices on the 21st and 22nd topped out between 105 and 115. The Rochester (Olmsted County) public schools canceled summer school classes on the 21st and a community parade was canceled on the 22nd because of the heat and humidity. The highest reported heat index was 119 from mesonet reporting stations near Mound Prairie (Houston County) and north of Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT THU JUL 21 2016

.SHORT TERM...(Tonight thru Friday night)
Issued at 250 PM CDT Thu Jul 21 2016

Main fcst concerns this period: continued high heat indices tonight/
Fri...SHRA/TSRA chances with the passing front tonight/Fri.

Data analysis at 18z had a broad/weak area of low pressure over
southeast SD/northern NEB with a weak front northeast to near KDLH.
South/southwest winds ahead of the low/front continued to spread a
very warm/moist airmass northward into the area. Heat indices across
much of IA/nearby areas, where skies trended more sunny/mostly
sunny, were in the 100-110 range, making for a rather uncomfortable
afternoon to be outdoors. Further north, where this moist, and
unstable airmass was interacting with the outflow boundary from this
morning's convection skies trended more partly cloudy/partly sunny.
Weak shortwave moving east near the MN/IA border aiding the cloud
development, along with helping fire a few SHRA/TSRA over western
WI/far eastern MN.

Model runs of 21.12z initialized quite well. Solutions quite similar
for the mdt/strong main belt of westerlies to remain north of the
tonight/Fri, with much of MN/IA/WI under a flat-topped subtropical
ridge. By Fri night hgts start to fall over the north-central CONUS
as a stronger shortwave trough crosses the northern Rockies and
additional shortwave energy over the central Rockies ejects into the
northern plains. Overall trend favors stronger of the earlier model
runs with features Fri/Fri night. Short-term fcst confidence is
generally good this cycle.

In the short term, clouds today proving problematic for the heat
advisory/excessive heat warning. Short-term forecaster already
trended some of it downward late this morning. Appears portions
of the headline into Fri/Fri evening will need to be trended back as
well. Will leave this for evening crew to adjust when portions of the
headlines drop away during the mid evening hours to avoid too much
confusion between headlines yet today and those for Fri.

Shortwave energy tracking across central Can this afternoon/tonight
continues to drag the sfc/low level trough/cool front east/south
tonight, to near a KMKE-KMCW line by 12z Fri. Very warm/moist airmass
ahead of this feature with MUCAPE in the 2500-5K J/KG range. 700mb
temps in the +12C to +14C over the area thru tonight into Fri under
the sub-tropical ridging aloft. One would think this would provide a
solid cap to convection, but given the more extreme dew points in the
mid 70s to low 80s and PW values in the 2 inch range pooling ahead of
this front, model soundings showing capping/CIN as low as 30-75 J/KG
for both sfc and some elevated parcels. With bulk of the shortwave
and jet energy well north of the area tonight and the wave shearing
to the east, Lower level thermo-dynamic forcing/lift with the
front/trough sagging into the area tonight is weak. However, a few of
the model QPF fields, both larger scale and high-res/CAM models,
indicate what convergence/lift there is with the trough may be enough
for isolated/sct SHRA/TSRA to develop with/ahead of it tonight into
Fri. Will continue with small 20-30% SHRA/TSRA chances tonight into
Fri morning for the passage of the front. Severe risk with any of
these TSRA appears marginal at best as 0-3km and 0-6km shear under
the mid level ridging is on the weak side. See SWODY1/SWODY2 for
more details. Not much for low level cooling progged behind the
boundary tonight/Fri, with mixed 925mb temps still in the 28C-30C
range Fri afternoon. Fri to be another very warm to hot day. Some
drier low level air is progged to move in behind the boundary, with
some relief from the very muggy dew points, at least across the
north half of the fcst area. This drier air to continue sinking
south across the fcst area Fri night, for lows a bit closer to
normal. Next low/troughing in the plains already starts to spread
moisture/instability northward over this boundary later Fri night.
Small SHRA/TSRA chance across the southwest end of the fcst area
after midnight Fri night okay for now. Used a blend of the guidance
highs/lows for tonight thru Fri night.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Jul 21 2016

For Saturday thru Sunday night: main fcst concerns this period are
SHRA/TSRA chances Sat/Sat night and any severe threat with them.

21.12z model runs in reasonably good agreement on the northern
plains shortwave energy to move across MN/WI Sat/Sat evening.
Agreement remains good on the northern Rockies shortwave trough to
lift from MT to western Ont Sat thru Sun then for shortwave ridging
to build into the region Sun night. With models similar on the
larger scale features, fcst confidence in the Sat thru Sun night
period generally good this cycle.

Increasing southerly flow ahead of the sfc-700mb trough and
shortwave coming across the northern plains continues to push a 1.5
to 2 inch PW, and quite unstable airmass into/over the old frontal
boundary (slowly lifting north as a warm front by this time) Sat/Sat
night. This as a stronger cold front approaches from the west and the
main sfc low lifts toward western Ont by 12z Sun. Continued the trend
of SHRA/TSRA chances spreading northeast across the fcst area Sat,
becoming likely for most locations Sat evening, then diminishing/
ending from southwest to northeast across the area later Sat night/
Sun morning. Cannot rule out some strong to severe TSRA with the Sat
afternoon/ evening convection, but appears greater risk maybe just
northwest of the fcst area closer to the track sfc low and under
stronger dynamic forcing/lift aloft. Strongest of the lower level
thru deep layered shear progged over MN as well. See SWODY3 for more
details. Warm low level airmass remains over the area Sat (925mb
temps in the 26C to 29C range), but debris clouds from convection
likely to interfere with diurnal warming. Stronger low level cold
advection/drying to spread across the area Sun/Sun night behind the
cold front passing later Sat night/early Sun morning. Sfc dew points
looking to drop into the 60s for Sun afternoon/night, providing some
relief from the very warm/muggy airmass. Any lingering SHRA/TSRA
chances should exit the area by mid morning Sun, with much of Sun/Sun
night trending to be a more comfortable/dry end of the weekend. Given
some convection detail uncertainties, used a blend of the guidance
highs/lows for Sat thru Sun night.

For Monday thru Thursday (days 4 to 7): main fcst concerns this
period are SHRA/TSRA chances Tue night thru Thu, temperatures thru
the period.

Medium range model runs of 21.00z/21.12z in reasonable agreement on
quasi-zonal flow across the northern CONUS in the Mon-Thu period.
Model consensus builds shortwave ridging across the Upper Midwest
Mon/Mon night, then brings another stronger, more trackable,
shortwave toward/across the region Tue/Wed. looser consensus by Thu
has broad west-northwest flow aloft filled with weaker shortwaves
over the north central CONUS. With the reasonable model consensus,
fcst confidence in the day 4-7 period is average this cycle.

Period expected to start out with cooler/drier Can high pressure
sliding across the region under the shortwave ridging aloft. Deeper
moisture then progged to start returning Tue/Tue night, in the
increasing south flow ahead of the next sfc-mid level trough. SOme
timing differences on the trough/shortwave by Tue/Tue night, with the
faster of the models spreading SHRA/TSRA chances into the area
already on Tue. Small SHRA/TSRA chances west/north mainly Tue
afternoon okay for now. By Tue night thru Wed night all models
spreading the moisture and rounds of forcing/lift across the region
as the sfc-mid level trough slowly passes. Consensus 30-40% SHRA/TSRA
chances for much of the area the periods quite reasonable. Models not
progging a strong cool/dry push behind the Tue/Wed wave. This would
leave some moisture over the region on Thu for any difficult-to-time
northwest flow shortwaves to work with. Continued modest consensus
SHRA/TSRA chances on Thu reasonable. After the low level cold
advection of Sun/Sun night, NAEFS has 850mb temps trended near
normal for the Mon-Thu period. Model/ensemble consensus of highs/
lows near the late July normals for next week looking well trended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM CDT Thu Jul 21 2016

Plenty of mid level clouds over the area early this afternoon for
high VFR ceilings. Expect these will remain through the afternoon
before dissipating this evening. The winds are expected to become
light overnight and with plenty of low level moisture available
have added in a period of MVFR visibilities with some fog for both
airports. Conditions should return to VFR Friday morning once the
fog burns off.

&&

.ARX Watches/Warnings/Advisories...
WI...Excessive Heat Warning until 7 PM CDT Friday for WIZ032-033-041-
     053>055-061.

     Heat Advisory until 7 PM CDT Friday for WIZ034-042>044.

     Heat Advisory until 10 PM CDT this evening for WIZ017-029.

MN...Excessive Heat Warning until 7 PM CDT Friday for MNZ079-086>088-
     094>096.

IA...Excessive Heat Warning until 7 PM CDT Friday for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....04
Hazardous weather outlook, Jul 21, 11:04 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 PM CDT THU JUL 21 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-221100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
1204 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO SOUTHWEST WISCONSIN

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES BETWEEN 100 AND 110 ARE EXPECTED THIS
AFTERNOON...AND WILL REMAIN ABOVE 80 TONIGHT. AN EXCESSIVE HEAT
WARNING IS IN EFFECT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
INTO THE EVENING. LIGHTNING AND LOCALLY HEAVY RAIN WOULD BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FRIDAY. SEVERE WEATHER
IS NOT ANTICIPATED. A BETTER CHANCE FOR STORMS IS EXPECTED LATE
SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY
RAINFALL...SOME OF THOSE STORMS COULD PRODUCE HAIL AND GUSTY
WINDS.

THERE MAY ALSO BE SOME THUNDERSTORMS FROM LATE TUESDAY INTO
WEDNESDAY...BUT THAT IS TOO FAR OFF AT THIS TIME TO DETERMINE ANY
SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED. INFORMATION ABOUT COOLING CENTER USE
WOULD BE APPRECIATED.

WIZ017-029-034-042>044-221100-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
1204 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES BETWEEN 90 AND 100 ARE EXPECTED THIS AFTERNOON.
A HEAT ADVISORY IS IN EFFECT.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING. LIGHTNING AND LOCALLY HEAVY RAIN WOULD
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED LATE SATURDAY AND
SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY RAINFALL...SOME OF
THOSE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

THERE MAY ALSO BE SOME THUNDERSTORMS FROM LATE TUESDAY INTO
WEDNESDAY...BUT THAT IS TOO FAR OFF AT THIS TIME TO DETERMINE ANY
SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED. INFORMATION ABOUT COOLING CENTER USE
WOULD BE APPRECIATED.

04/SHEA

In the hours before

Local storm report, Jul 21, 8:21 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
921 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             2 SE GRAND MARSH        43.88N 89.68W
07/21/2016  E0.50 INCH       ADAMS              WI   PUBLIC

&&

SHEA
Special weather statement, Jul 21, 12:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
134 PM CDT THU JUL 21 2016

WIZ029-211900-
CLARK-
134 PM CDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARK COUNTY...

AT 133 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STANLEY...OR
26 MILES EAST OF EAU CLAIRE...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THORP...LOYAL...GREENWOOD...COLBY...LONGWOOD...RESEBURG...WITHEE...
UNITY...EIDSVOLD...ATWOOD...STERLING AVENUE AND STARKS ROAD...
RIPLINGER...VEEFKIND AND COUNTY K AND CAPITAL ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4490 9032 4464 9032 4486 9092 4499 9092
TIME...MOT...LOC 1833Z 296DEG 26KT 4492 9090

DAS
Special weather statement, Jul 21, 12:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT THU JUL 21 2016

WIZ029-211930-
CLARK-
159 PM CDT THU JUL 21 2016

...A STRONG THUNDERSTORM AFFECTING NORTHEASTERN CLARK COUNTY...

AT 158 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENWOOD...OR
19 MILES NORTH OF NEILLSVILLE...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOYAL...GREENWOOD...LONGWOOD...ATWOOD...RIPLINGER...VEEFKIND...
STERLING AVENUE AND STARKS ROAD AND COUNTY K AND CAPITAL ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4484 9032 4466 9032 4481 9072 4495 9071
TIME...MOT...LOC 1858Z 296DEG 26KT 4484 9067

DAS
Special weather statement, Jul 21, 1:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU JUL 21 2016

WIZ032-211945-
BUFFALO-
215 PM CDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUFFALO COUNTY...

AT 215 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALMA...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...MODENA...WAUMANDEE...GILMANTON...NELSON...MONTANA...
COUNTY ROADS F AND K K...PRAAG...CREAM...TELL...HIGHWAYS 37 AND 35...
LOCK AND DAM 4...HEROLD AND LOOKOUT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4449 9200 4449 9156 4423 9161 4430 9192
      4431 9191 4433 9192 4435 9195 4436 9197
      4438 9202
TIME...MOT...LOC 1915Z 277DEG 17KT 4440 9191

DAS
Special weather statement, Jul 21, 1:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
236 PM CDT THU JUL 21 2016

WIZ032-033-212000-
TREMPEALEAU-BUFFALO-
236 PM CDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TREMPEALEAU AND
EAST CENTRAL BUFFALO COUNTIES...

AT 236 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF BUFFALO CITY...OR 10 MILES WEST OF ARCADIA...MOVING EAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...INDEPENDENCE...WAUMANDEE...NORTH CREEK...WICKHAM VALLEY...
TAMARACK...CREAM...HIGHWAY 95 AND COUNTY C...
HIGHWAY 95 AND COUNTY G AND HIGHWAY 88 AND COUNTY O.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4423 9178 4434 9180 4436 9141 4416 9140
TIME...MOT...LOC 1936Z 264DEG 17KT 4430 9169

DAS
Local storm report, Jul 21, 2:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             1 SE MONTANA            44.34N 91.65W
07/21/2016  E0.50 INCH       BUFFALO            WI   PUBLIC

&&

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Fillmore

When
July 21, 2:00 PM CST to July 22, 4:00 PM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 111 by a mesonet reporting station near Canton. Preston had a heat index of 104 on the 21st.

Heat, Winona

When
July 21, 2:00 PM CST to July 22, 3:45 PM CST
Where
Winona forecast zone
Reported by
AWOS
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 116 by a mesonet reporting station in Winona. At the Winona Airport, heat index values hit 113 on the 21st and 104 on the 22nd.

Heat, Houston

When
July 21, 2:30 PM CST to July 22, 4:30 PM CST
Where
Houston forecast zone
Reported by
Mesonet
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 119 by a mesonet reporting station near Mound Prairie.

Heat, Wabasha

When
July 21, 2:30 PM CST to July 22, 3:30 PM CST
Where
Wabasha forecast zone
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 116 by a mesonet reporting station in Lake City.

Heat, Dodge

When
July 21, 3:00 PM CST to July 22, 4:15 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 114 by a mesonet reporting station east of Kasson. At the Dodge Center Airport, the heat index topped off at 107 both days.

Heat, Olmsted

When
July 21, 3:00 PM CST to July 22, 3:15 PM CST
Where
Olmsted forecast zone
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 119 by a mesonet reporting station north of Rochester. At the Rochester International Airport the heat index topped off at 106 both days.

Heat, Mower

When
July 21, 4:15 PM CST to July 22, 2:45 PM CST
Where
Mower forecast zone
Reported by
AWOS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Heat indices topped out between 105 and 115 on both the 21st and 22nd. The highest reported heat index was 111 by a mesonet reporting station east of Grand Meadow. At the airport in Austin, the warmest heat index value was 107 on the 21st.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650029, 650037, 650031, 650035, 650027, 650034, 650033.